Wyoming, 2006

Flash Flood in Wyoming, August 7, 2006

August 7, 2006 · NWS RIW · 1 event in 1 county or zone

Flash flooding was reported on Tipperary Road between Luddeck Road and Double Cross Road. 5 inches of rain fell in less than two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Flash flooding was reported on Tipperary Road between Luddeck Road and Double Cross Road. An estimated 2.5 inches of rain fell in less than two hours. Sheriff's deputies reported that a portion of Tipperary Road was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 2:01 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT MON AUG 7 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
A COUPLE OF SHORTWAVES NE BETWEEN UPPER LOW OVER NORTHERN
CALIFORNIA AND BROAD RIDGE OVER SOUTHERN PLAINS.  FIRST WAVE WAS
NEAR NORTHWEST CORNER OF WYOMING AT 2030Z AND THE SECOND NEAR VERNAL
UTAH.  THUNDERSTORMS HAVE BEEN MAINLY HUGGING THE HIGH TERRAIN THIS
AFTERNOON.  AS HAS BEEN THE CASE THE LAST COUPLE OF NIGHTS THESE
WAVES WILL BE SLOW TO MAKE THE TURN EASTWARD AROUND THE UPPER RIDGE
WITH THE ADDITIONAL FACTOR OF SUB-TROPICAL JET PUNCHING INTO THE
GREAT BASIN KEEPING UPPER LEVEL DIVERGENCE OVER THE SOUTH AND EAST
CENTRAL THROUGH THE NIGHT.  SOME OF THE DRIER AIR OVER THE
NEVADA/UTAH LINE WILL PUSH INTO THE WEST OVERNIGHT.  THUS...
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA THIS
EVENING WITH SOME ACTIVITY LINGERING ACROSS MAINLY SWEETWATER AND
NATRONA COUNTIES AFTER MIDNIGHT.  MAIN CHANGE TO FORECAST IS A
SLOWDOWN OF PROGRESSION OF UPPER LOW OVER NORTHERN CALIFORNIA THAT
WILL KEEP MUCH OF WYOMING IN DRY WARM SECTOR TUESDAY.  WITH GOOD
PRESSURE FALLS AHEAD OF THIS UPPER LOW ACROSS CENTRAL MONTANA
TUESDAY...THIS WILL RESULT IN HOT...WINDY AND DRY CONDITIONS ACROSS
MUCH OF SOUTHERN AND CENTRAL WYOMING...A SCENARIO THE MODELS
TYPICALLY UNDERPLAY AS FAR AS WIND...TEMPS AND RH/S.  A FIRE
WEATHER WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHERN AND CENTRAL
WYOMING FROM NOON TUESDAY THROUGH EARLY EVENING.  UPPER TROUGH WILL
MOVE NORTHEAST ACROSS IDAHO TUESDAY NIGHT AND ACROSS MONTANA
WEDNESDAY.  NORTHWEST WYOMING WILL GET BRUSHED WITH THE BEST LIFT
AND MOISTURE FROM THIS SYSTEM TUESDAY AFTERNOON AND NIGHT WHERE
SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT.  ANY
THUNDERSTORMS THAT MAKE IT INTO CENTRAL WYOMING WILL BE MAINLY DRY...
PRODUCING STRONG WIND GUSTS.  AIRMASS DRIES OUT AND STABILIZES
BEHIND EXITING TROUGH WEDNESDAY WITH BOTH MODELS PUSHING THE SUB-
TROPICAL MOISTURE PLUME TOWARD THE SOUTHERN BORDER.  TEMPERATURES
WEDNESDAY WILL ONLY BE SLIGHTLY COOLER THAN THE HOT TEMPERATURES
TOMORROW WITH RHS REMAINING LOW...SO FIRE DANGER WILL ONCE AGAIN
BE HIGH DURING WEDNESDAY AFTERNOON AND EARLY EVENING.  ON THURSDAY AN
UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO EXTEND FROM WEST TEXAS
NORTH ACROSS EASTERN NEW MEXICO...EASTERN COLORADO AND EASTERN
WYOMING CONTINUING NORTH INTO EASTERN MONTANA. AN UPPER LEVEL LOW
PRESSURE TROUGH IS EXPECTED ALONG THE COAST OF WASHINGTON...OREGON
AND NORTHERN COLORADO.  THIS WILL SET UP SOUTHWEST FLOW ALOFT OVER
WYOMING WITH SUBTROPICAL MOISTURE MOVING NORTH OUT OF UTAH AND
WESTERN COLORADO INTO SOUTHERN AND WESTERN WYOMING.  THIS WILL
SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTH AND WEST IN
THE AFTERNOON AND EVENING. ENOUGH MOISTURE AND INSTABILITY SHOULD BE
PRESENT FOR ISOLATED SHOWERS IN THE WEST LATE THURSDAY NIGHT AND
EARLY FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH MONDAY
FRIDAY SHOULD SEE THE MOISTURE INCREASE AS SHORT WAVE LOW PRESSURE
TROUGHS MOVE NORTHEAST IN THE SOUTHWEST FLOW.  THE NORTHERN PART OF
THE UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO SHIFT SLIGHTLY
EAST INTO WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA.  THIS WILL
ALLOW THE SUBTROPICAL MOISTURE TO SPREAD FARTHER NORTH AND EAST
BRINGING A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TO ALL OF WESTERN AND CENTRAL WYOMING.  A RATHER STRONG SHORT WAVE
TROUGH WILL EJECT FROM THE PACIFIC TROUGH FRIDAY NIGHT.  BEHIND THE
TROUGH ENOUGH DRYING IS EXPECTED TO REMOVE THE THREAT OF CONVECTION
ON SATURDAY.  THE PACIFIC TROUGH IS THEN EXPECTED TO REESTABLISH
ITSELF ON SUNDAY BRINGING ANOTHER FEED OF SUBTROPICAL MOISTURE NORTH
INTO SOUTHERN AND WESTERN WYOMING BRINGING A RETURN TO ISOLATED
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.  MOISTURE
WILL CONTINUE TO MOVE INTO THE AREA ON MONDAY WITH SOUTHWEST FLOW
REMAINING OVER THE AREA.  TEMPERATURES ARE EXPECTED TO REMAIN RATHER
WARM OVER THE AREA WITH SLIGHT COOLING WITH THE TROUGH ON SATURDAY.
OVERALL...THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH THE SLIGHT
DIFFERENCES THAT DO OCCUR NOT IMPACTING THE OVERALL FORECAST OVER
WESTERN AND CENTRAL WYOMING.

&&

RIW WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR SOUTH AND
CENTRAL ZONES...FIRE WX ZONES 274...279-283...285...287-289.

&&

SHORT TERM...AEM
LONG TERM...C.BAKER
Hazardous weather outlook, Aug 7, 2:34 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT MON AUG 7 2006

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
334 PM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...FIRE WEATHER WATCH FOR SOUTHERN AND EAST CENTRAL WYOMING FOR
TUESDAY AFTERNOON AND EARLY EVENING...

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS CONTINUES THIS AFTERNOON ACROSS THE
AREA.  THE BEST CHANCE...HOWEVER...WILL BE OVER NATRONA AND JOHNSON
COUNTIES.  THUNDERSTORMS WILL HAVE SOMEWHAT LESS MOISTURE TO WORK
WITH TODAY...SO OUTFLOWS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS CONTINUES TUESDAY AS A COOL FRONT MOVES
THROUGH. AHEAD OF THIS FRONT...HOT...DRY AND WINDY CONDITIONS WILL
OCCUR ALONG WITH RELATIVE HUMIDITY DROPPING DOWN TO 10 PERCENT.
THESE WEATHER CONDITIONS HAVE PROMPTED THE ISSUANCE OF A FIRE WEATHER
WATCH FROM 12 NOON TUESDAY THROUGH 9 PM TUESDAY EVENING FOR SOUTHERN
AND EAST CENTRAL WYOMING. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STORMS DIRECTLY ASSOCIATED WITH FRONT. THE
THUNDERSTORM THREAT WEDNESDAY SHOULD BE CONFINED MAINLY TO SOUTHERN
AND WESTERN WYOMING. ON FRIDAY...THE COMBINATION OF MONSOONAL FLOW
AND AN APPROACHING COLD FRONT MAY PRODUCE STRONG THUNDERSTORMS ACROSS
THE AREA FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...WIND GUSTS OF
40 MPH OR GREATER AND ANY HAIL. THANK YOU.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
August 7, 3:21 PM MST to 4:50 PM MST
Where
Johnson County, 15 mi NE of Buffalo
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529569.